If your poop comes out red, it’s okay to feel dread. If your pee turns bright green, it’s natural to scream. But before you faint from fear, keep reading on here, because looks can be deceiving.
From groceries to prescription drugs, the things you consume can sometimes have bizarre, even terrifying side effects. The good news: they’re mostly harmless.
Culprit: Erectile dysfunction (ED) drugs
If you were to ask a room full of college kids to name the worst side effect of Viagra (sildenafil), a never-ending erection is likely to be their answer. The drug’s creepiest side effect, however, has nothing to do with the penis.
Erectile dysfunction drugs can change the way you see things. And we’re not referring to how optimistic you are about your sex life. In rare cases, Viagra use can cause cyanopsia. This condition turns your vision blue. According to a 2002 study, however, it’s a short-term, probably harmless effect. That is, your friends won’t all look like Smurfs for the rest of your life.
Staring at other peoples’ stool isn’t socially acceptable, unless you’re a dog. Peeking at your own in private is OK, but it’s terrifying when your poo happens to be red. When this happens, stop and ask yourself: Did I have beets, red licorice, or fruit punch recently? If the answer is yes, chances are you don’t need to panic. The red coloring can change your stool color, according to the Mayo Clinic.
You get up in the morning and pee. Your urine smells like rotten eggs. You immediately decide you’re dying. You faint.
Hopefully this hasn’t happened to you. But if you’ve ever noticed a strong stench coming from your urine, asparagus may have been responsible. The vegetable causes some people’s urine to smell really bad. It’s disconcerting, yes, but totally harmless.
According to the Centers for Disease Control and Prevention (CDC), the active ingredient in Pepto-Bismol, bismuth subsalicylate (BSS), commonly blackens people’s tongues. This reaction is especially bizarre given the fact that Pepto-Bismol is bright pink.
If you’ve ever eaten garlic, been around someone eating garlic, or been around someone who’s been around someone eating garlic, you know how pungent the stinking rose is. Garlic breath is one thing. But eat enough of it, and your actual body could give off a garlic odor, according to the National Health Services (NHS). This is great when you’re surrounded by vampires, but less promising when you’re on a first date.
Rifampin isn’t exactly a household name, but if you ever come down with tuberculosis, you could wind up taking the drug. It’s an antibiotic that happens to be intensely red in its solid form. So when people take the drug, it often turns their urine red. Sometimes, it can even make their sweat and tears red. See more causes of discolored urine.
Culprit: Miracle berries
Let’s just get this out of the way now: Miracle berries don’t cause miracles. If they did, every player on the Cleveland Indians — a team that hasn’t won the World Series since 1948 — would chew them in the dugout. What they actually do: Mess with your taste buds to the point where everything sour tastes sweet. According to a study from the Proceedings of the National Academy of Sciences of the United States of America, this is due to the berry’s active ingredient, a glycoprotein called miraculin.